Texas, 2012

Drought in Texas, August 1 to 31, 2012

August 1 to 31, 2012 · NWS CRP · 7 events in 7 counties and zones

A strong upper level high pressure system persisted over South Texas for much of the month of August. Record breaking heat occurred over portions of South Texas with the average temperature at Corpus Christi International Airport ranked as the hottest August on record.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

A strong upper level high pressure system persisted over South Texas for much of the month of August. Record breaking heat occurred over portions of South Texas with the average temperature at Corpus Christi International Airport ranked as the hottest August on record. Below normal to well below rainfall was received across the region because of the upper level high pressure system. A couple of rainfall events occurred over the Victoria Crossroads into the northern Coastal Bend where 1 to 2 inches of rain fell during the month. But rainfall for the month was 2 to 3 inches below normal for all of South Texas.

The severe drought persisted over southern portions of the Brush Country east into the Coastal Bend and deteriorated to exceptional drought from southern Duval County eastward to Kleberg County by the end of the month. The abundant rains from July sustained the northern portions of the Brush Country to the Victoria Crossroads during the month.

The combined capacity of the Corpus Christi reservoir system approached 40 percent during the month. Voluntary water restrictions continued for the city of Corpus Christi but mandatory water restrictions go into effect once the capacity falls below 40 percent. The city of Laredo was also under voluntary water restrictions. Different stages of water restrictions continued for Beeville, Point Comfort, Alice, and King Ranch Santa Gertrudis District.

Soil moisture levels fell to short to very short over the southern Coastal Bend into the western Brush Country. The extremely hot temperatures continued to dry out range land, pastures, and stock ponds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Jul 31, 10:52 PM CST, 1 hour 8 minutes earlier.

Area forecast discussion, Jul 31, 10:52 PM CST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
1152 PM CDT TUE JUL 31 2012

.DISCUSSION...UPDATED FOR THE 06Z AVIATION DISCUSSION.

&&

.AVIATION...VFR CONDITIONS EXPECTED THROUGH THE TAF PERIOD. A WEAK
TO MODERATE SOUTHERLY LLJ WILL MIX DOWN WEDNESDAY MORNING
ALLOWING FOR WINDS TO BECOME BREEZY FOR THE EASTERN 3 TAF
SITES...WITH LRD WINDS STRENGTHENING LATE. SEABREEZE DEVELOPMENT IN
THE AFTERNOON WILL LEAD TO A SOUTHEASTERLY FLOW...WITH WINDS THEN
DECOUPLING THROUGH THE EVENING HOURS. A DRY AIRMASS IN PLACE SHOULD
KEEP SKC TO FEW.

&&

.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI    76  99  77  99  78  /   0   0   0   0   0
VICTORIA          75  96  74  97  77  /   0   0   0   0   0
LAREDO            78 107  79 106  79  /   0   0   0   0   0
ALICE             74 103  75 103  76  /   0   0   0   0   0
ROCKPORT          80  92  80  92  82  /   0   0   0   0   0
COTULLA           75 106  75 104  76  /   0   0   0   0   0
KINGSVILLE        75 100  76  99  76  /   0   0   0   0   0
NAVY CORPUS       79  91  79  91  81  /   0   0   0   0   0

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.

&&

CB/85...AVIATION
Hazardous weather outlook, Jul 31, 3:45 AM CST, 20 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
445 AM CDT TUE JUL 31 2012

GMZ230-235-250-255-270-275-TXZ229>234-239>247-010945-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT O'CONNOR-
COASTAL WATERS FROM BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT
20 NM-WATERS FROM BAFFIN BAY TO PORT ARANSAS FROM 20 TO 60 NM-
WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
445 AM CDT TUE JUL 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

HEAT INDICES BETWEEN 105 TO 109 DEGREES MAY OCCUR BRIEFLY ACROSS
THE COASTAL BEND THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

HEAT INDICES RANGING FROM 105 TO 109 WILL OCCUR DURING THE AFTERNOON
THROUGH EARLY EVENING HOURS WEDNESDAY THROUGH MONDAY ACROSS PORTIONS
OF SOUTH TEXAS.

AN ELEVATED FIRE DANGER MAY OCCUR DURING THE AFTERNOON HOURS
WEDNESDAY THROUGH SATURDAY ACROSS PORTIONS OF THE INLAND COASTAL
BEND AND BRUSH COUNTRY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

TE/JR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 drought. Local standard time, as filed.

Drought, Bee

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Bee forecast zone
Reported by
Other Federal Agency
Coordinates
28.417, -97.741 (the zone’s center; the record gives no point)

Drought, San Patricio

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
San Patricio forecast zone
Reported by
Other Federal Agency
Coordinates
28.009, -97.518 (the zone’s center; the record gives no point)

Drought, Nueces

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Nueces forecast zone
Reported by
Other Federal Agency
Coordinates
27.735, -97.516 (the zone’s center; the record gives no point)

Drought, Webb

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Webb forecast zone
Reported by
Other Federal Agency
Coordinates
27.761, -99.332 (the zone’s center; the record gives no point)

Drought, Duval

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Duval forecast zone
Reported by
Other Federal Agency
Coordinates
27.681, -98.509 (the zone’s center; the record gives no point)

Drought deteriorated to exceptional status over southern portion of the county by the latter half of the month.

Drought, Jim Wells

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Jim Wells forecast zone
Reported by
Other Federal Agency
Coordinates
27.731, -98.090 (the zone’s center; the record gives no point)

Drought deteriorated to exceptional status over southern portion of the county by the latter half of the month.

Drought, Kleberg

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Kleberg forecast zone
Reported by
Other Federal Agency
Coordinates
27.427, -97.668 (the zone’s center; the record gives no point)

Drought deteriorated to exceptional status over southern portion of the county by the latter half of the month.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 406834, 406836, 406837, 406838, 406839, 406840, 406842.